Heavy Snow, Far Northwest Highlands
- When
- December 22, 8:00 PM MST to December 23, 4:00 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Trained Spotter
Two to four inches of snow fell across the Far Northwest Highlands.
A storm over the Pacific Northwest on the 21st moved to the Great Basin on the 22nd, into northern Arizona on the 23rd and crossed New Mexico from northwest to southeast late on the 23rd into the early morning hours of the 24th. Widespread snow fell over northern and central New Mexico, with the highest amounts over the northern, western and south central Mountains as well as a portion of the…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A storm over the Pacific Northwest on the 21st moved to the Great Basin on the 22nd, into northern Arizona on the 23rd and crossed New Mexico from northwest to southeast late on the 23rd into the early morning hours of the 24th. Widespread snow fell over northern and central New Mexico, with the highest amounts over the northern, western and south central Mountains as well as a portion of the eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 22, 3:20 PM MST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 320 PM MST TUE DEC 22 2009 ...WINTER STORM BEARING DOWN ON NEW MEXICO... ...WINTER WEATHER ADVISORIES EXPANDED... .DISCUSSION... COMPLEX STORM SYSTEM CONTINUES TO IMPACT NEW MEXICO THIS AFTERNOON. THE MAIN UPPER LEVEL LOW IS NOW MOVING QUICKLY SOUTH INTO NEVADA AND IS ON TRACK TO MOVE ACROSS ARIZONA TONIGHT AND ACROSS CENTRAL NEW MEXICO ON WEDNESDAY. A STRONG 500-300MB JET CONTINUES TO ROUND THE BASE OF THE TROUGH AND IS HELPING TO EXPAND PRECIPITATION COVERAGE THIS AFTERNOON. TRENDS FOR INCREASING PRECIPITATION COVERAGE WILL CONTINUE THE REST OF THIS EVENING AND THROUGH THE OVERNIGHT. ALL WARNINGS AND ADVISORIES FOR THE WESTERN AND NORTHERN HIGH TERRAIN REMAIN ON TRACK. WE WILL EXPAND ADVISORY COVERAGE IN A NEW WSW WHICH WILL BE ISSUED AT 4 PM MST. THE NEW SEGMENT WILL NOW INCLUDE ZONE 518 /SANTA FE/..ZONE 521 /SANDIA MANZANO MOUNTAINS/ AND ZONE 526 /RUIDOSO/. THE ADVISORY FOR THESE LOCATIONS WILL BEGIN AT 00Z AND CONTINUE THROUGH 18Z WEDNESDAY. PRECIPITATION HERE WILL GRADUALLY INCREASE AND WE SHOULD SEE THE BEST CHANCE FOR ACCUMULATIONS WITH THE FRONTAL PASSAGE DURING EARLY WEDNESDAY MORNING. WINDS WILL ALSO BE ON THE INCREASE ESPECIALLY ACROSS THE SOUTH CENTRAL MOUNTAINS WHERE BLOWING SNOW MAY BECOME A CONCERN IN RUIDOSO. FURTHER EAST...WILL HOLD ON TO WINTER WEATHER ADVISORIES ACROSS THE SANGRE DE CRISTO MOUNTAINS FOR AT LEAST THE INITIAL PHASE OF THIS EVENT WHICH WILL BE THE REMAINDER OF TODAY AND THROUGH WEDNESDAY AFTERNOON. THERE IS CONCERN THAT THE SYSTEM COULD SLOW DOWN AND WITH THE NEXT FRONTAL SURGE DUE INTO THE NORTHEAST TOMORROW...COULD SEE A PROLONGED PERIOD OF UPSLOPE WHICH MAY LINGER SNOWS OVER THE EASTERN SLOPES. THIS IS SOMETHING THAT WILL HAVE TO BE MONITORED BY THE EVENING AND MIDNIGHT SHIFTS. AN UPGRADE TO A WARNING IS NOT OUT OF THE QUESTION. ACROSS THE NORTHEAST HIGHLANDS AND PLAINS...DECIDED TO GO AHEAD WITH A WINTER WEATHER ADVISORY FOR AREAS NORTH OF INTERSTATE 40 AND ALONG INTERSTATE 25 TO THE COLORADO BORDER BEGINNING WEDNESDAY AFTERNOON AND CONTINUING INTO THURSDAY. MUCH COLDER AIR WILL FILTER IN BEHIND A COLD FRONT TOMORROW. THE MAIN BATCH OF PRECIPITATION IS EXPECTED TO OCCUR HERE AS THE UPPER LOW MOVES ACROSS LATER WEDNESDAY. FAVORABLE DEFORMATION ZONE HAS CONSISTENTLY BEEN RELEGATED BY THE NAM-WRF THE PAST FEW RUNS AND WE FEEL THAT CONFIDENCE IS INCREASING FOR ACCUMULATING SNOWS. MODELS HAVE ALSO LATCHED ONTO A CONTINUATION OF SNOW MAINLY OVER THE CENTRAL MOUNTAINS THURSDAY AND HAVE INCREASED POPS AND SNOW AMOUNTS FOR THESE AREAS AS WELL. THINGS WILL FINALLY IMPROVE BY FRIDAY BUT A COLD AIRMASS WILL SETTLE IN FROM THE NORTH. SUB ZERO MINIMUM TEMPERATURES ARE STILL ANTICIPATED OVER THE HIGHER TERRAIN THURSDAY AND FRIDAY MORNING WITH TEENS AND SINGLE DIGITS ELSEWHERE. DRY CONDITIONS AND A GRADUALLY MODERATION IN TEMPERATURES IS EXPECTED INTO THE EARLY PART OF NEXT WEEK BEFORE THE NEXT STORM SYSTEM ENCROACHES ON THE REGION BY LATE NEXT MONDAY AND TUESDAY. KW && .AVIATION... CONDITIONS WILL DETERIORATE FROM WEST TO EAST THE REST OF TODAY INTO THIS EVENING AND CONTINUE FOR SOME TERMINAL SITES WELL INTO WEDNESDAY. IN THE NEAR TERM...CIGS AND PRECIPITATION HAVE ALREADY STARTED AT BOTH GUP AND FMN. PRECIPITATION AND LOWERING CIGS WILL EVENTUALLY AFFECT BOTH SAF AND ABQ LATER THIS EVENING. ESPECIALLY WITH A VIGOROUS WIND SHIFT AND INITIAL FRONTAL PASSAGE AFTER MIDNIGHT. WIND SPEEDS FOR A HOUR OR SO WILL RANGE BETWEEN 20 TO 30 KT AND SOME LIGHTNING WILL BE POSSIBLE WITH THIS WIND SHIFT. IFR CONDITIONS ARE EXPECTED TO DEVELOP AT MANY OF THE WESTERN AND CENTRAL TERMINAL SITES AND SOME LONGER DURATION MVFR CONDITIONS. GUP AND SAF HAVE THE HIGHEST LIKELIHOOD OF A LONGER DURATION MVFR EVENT WITH THIS SYSTEM. LVS WILL SEE CONDITIONS DETERIORATE LATER TONIGHT AND WILL REMAIN THAT WAY ON WEDNESDAY. TERMINAL SITES SUCH AS TCC AND ROW STAND TO SEE THE LEAST AFFECT THROUGH THE NEXT 24 HOURS ALTHOUGH TCC WILL SEE CONDITIONS DETERIORATE LATER WEDNESDAY DUE TO A SECONDARY COLD FRONTAL PASSAGE. ACCUMULATING SNOW WILL IMPACT AIRPORT RUNWAYS AND AN AVIATION WEATHER WARNING COULD BE ISSUED LATER TONIGHT FOR ABQ. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. && .FIRE WEATHER... NOT A LOT OF CHANGES MADE TO THE FORECAST PACKAGE. UNSETTLED WEATHER WILL REMAIN FOR THE NEXT SEVERAL DAYS. IN THE NEAR TERM...VIGOROUS PACIFIC STORM SYSTEM STILL ON TRACK TO PROVIDE WETTING PRECIPITATION...MOSTLY IN THE FORM OF SNOW MOST ELEVATIONS...TO THE FORECAST AREA. PRECIPITATION ALREADY STARTING ACROSS THE FAR WEST AND WILL SPREAD EASTWARD THE REST OF TODAY INTO TONIGHT. SEVERAL SPOKES OF ENERGY WILL ROTATE AROUND THE BROAD UPPER LOW AND IS EXPECTED TO IMPACT PORTIONS OF THE AREA INTO THURSDAY. THE WESTERN AND NORTHERN MOUNTAINS ARE EXPECTED TO DO THE BEST...AS FAR AS...ACCUMULATING SNOW. NORTH CENTRAL AND NORTHEAST AREAS STAND TO SEE THE LONGEST DURATION OF PRECIPITATION DUE TO THE ORIENTATION OF THE UPPER LOW AND SUBSEQUENT PIECES OF ENERGY ROTATING AROUND IT. WINDS WILL BE GUSTY INITIALLY BUT SHOULD SUBSIDE SOME DURING THE DAY ON WEDNESDAY. ANOTHER REINFORCING SHOT OF COLD AIR...ORIGINATING FROM THE YUKON...WILL DRIVE SOUTHWARD INTO THE AREA LATE WEDNESDAY NIGHT INTO THURSDAY. WINDS WILL FEEL BRISK WITH THIS SECONDARY COLD PUSH AND COOLER TEMPERATURES WILL LAST THROUGH FRIDAY WITH HIGH TEMPERATURES BETWEEN 10 TO 20 DEGREES BELOW NORMAL. THE RESIDUAL COOLER AIR WILL BE SLOW TO ERODE OUT OVER THE WEEKEND AS HIGH TEMPERATURES WILL RANGE BETWEEN 5 TO 15 DEGREES BELOW NORMAL. AT THIS TIME...IT LOOKS TO BE DRY. ANOTHER SYSTEM PASSAGE IS EXPECTED SOMETIME DURING THE EARLIER HALF OF NEXT WEEK WITH ANOTHER ONE 3 TO 4 DAYS FOLLOWING THAT. VERY LOW DEWPOINT TEMPERATURES WILL FOLLOW THE SECONDARY COLD PUSH ON THURSDAY BUT DUE TO THE COOLER TEMPERATURES...HUMIDITY WILL REMAIN ON THE HIGHER SIDE FOR MOST AREAS. SUSPECT THAT SOME AREAS WILL FALL INTO THE TEENS...MOST LIKELY SOUTHWEST AREAS...DUE TO THE VERY DRY AIRMASS FORECASTED AT THE MID LEVELS AND AS TEMPERATURES WARM SOME OVER THE WEEKEND BUT HUMIDITY WILL BE SOMEWHAT VARIABLE. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 26 37 19 33 / 80 60 10 0 DULCE........................... 20 33 10 29 / 80 70 30 10 CUBA............................ 21 32 13 29 / 70 60 20 20 GALLUP.......................... 23 34 10 31 / 80 50 10 0 EL MORRO........................ 19 32 11 29 / 90 40 10 0 GRANTS.......................... 22 34 12 33 / 80 50 10 0 QUEMADO......................... 21 34 12 34 / 80 30 0 0 GLENWOOD........................ 32 45 20 46 / 90 20 0 0 CHAMA........................... 17 33 8 29 / 80 70 30 10 LOS ALAMOS...................... 22 34 13 29 / 70 50 20 20 PECOS........................... 22 35 14 31 / 60 50 20 30 CERRO/QUESTA.................... 17 32 9 28 / 60 60 30 30 RED RIVER....................... 16 27 8 24 / 80 70 40 30 ANGEL FIRE...................... 16 28 10 25 / 70 70 40 30 TAOS............................ 20 33 13 29 / 60 60 30 30 ESPANOLA........................ 24 41 19 36 / 60 50 20 20 SANTA FE........................ 22 33 17 30 / 60 50 20 30 SANTA FE AIRPORT................ 26 35 19 32 / 60 60 20 20 ALBUQUERQUE FOOTHILLS........... 29 38 23 38 / 60 40 10 10 ALBUQUERQUE HEIGHTS............. 31 40 25 40 / 60 40 10 5 ALBUQUERQUE VALLEY.............. 29 41 22 42 / 60 40 10 5 ALBUQUERQUE WEST MESA........... 30 40 24 41 / 60 40 10 10 LOS LUNAS....................... 27 44 20 44 / 60 40 10 5 RIO RANCHO...................... 29 39 24 39 / 60 40 10 10 SOCORRO......................... 32 47 23 45 / 60 30 0 0 SANDIA PARK/CEDAR CREST......... 25 35 17 32 / 70 50 10 5 MORIARTY/ESTANCIA............... 24 36 18 33 / 60 50 10 10 CLINES CORNERS.................. 24 32 16 30 / 50 50 20 30 GRAN QUIVIRA.................... 29 36 20 39 / 50 40 5 5 CARRIZOZO....................... 30 41 23 41 / 40 30 5 10 RUIDOSO......................... 30 37 20 37 / 70 40 10 5 CAPULIN......................... 20 30 10 25 / 60 80 60 20 RATON........................... 24 33 14 28 / 50 70 60 20 LAS VEGAS....................... 24 33 14 28 / 40 50 30 30 CLAYTON......................... 23 30 18 28 / 40 70 60 20 ROY............................. 26 34 18 31 / 30 60 60 20 CONCHAS......................... 30 40 22 37 / 30 50 50 20 SANTA ROSA...................... 31 42 21 38 / 30 50 20 30 TUCUMCARI....................... 28 39 19 35 / 20 50 50 20 CLOVIS.......................... 30 46 22 38 / 20 40 30 20 PORTALES........................ 30 47 21 39 / 20 30 30 10 FORT SUMNER..................... 31 45 22 40 / 20 40 20 20 ROSWELL......................... 36 53 26 45 / 20 30 10 20 PICACHO......................... 33 48 24 46 / 30 30 10 20 ELK............................. 31 44 21 44 / 30 30 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 5 AM WEDNESDAY TO 5 AM MST THURSDAY FOR THE FOLLOWING ZONES...NMZ527>532. WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ518-521-526. WINTER STORM WARNING UNTIL 5 PM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ503-504-508-510-511. WINTER WEATHER ADVISORY UNTIL 5 PM MST WEDNESDAY FOR THE FOLLOWING ZONES...NMZ501-502-505>507-509. WINTER WEATHER ADVISORY UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING ZONES...NMZ512>517. && 17/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST TUE DEC 22 2009 NMZ501>540-231300- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MST TUE DEC 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SNOW WILL BEGIN ACROSS NORTHWEST NEW MEXICO LATE THIS MORNING...AND WILL SPREAD SOUTH AND EAST OVERNIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED ACROSS PORTIONS OF NORTHERN AND WESTERN NEW MEXICO. HEAVIEST ACCUMULATIONS ARE EXPECTED ACROSS THE NORTHWEST MOUNTAINS AND SOUTHWEST MOUNTAINS...WHERE OVER 8 INCHES OF SNOW IS EXPECTED ABOVE 7500 FEET. PERSONS TRAVELING THROUGH WESTERN AND NORTHERN NEW MEXICO TODAY AND TONIGHT SHOULD EXPECT DELAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL SLOWLY TRANSLATE INTO EASTERN NEW MEXICO BY WEDNESDAY MORNING. MUCH OF THE SNOW WILL BE FOCUSED ACROSS THE NORTHEAST DURING THE DAY. SNOW WILL LINGER THROUGH AT LEAST EARLY THURSDAY BEFORE TAPERING OFF. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 34
8 heavy snow. Local standard time, as filed.
Two to four inches of snow fell across the Far Northwest Highlands.
One to 5 inches of snow was common across the Northwest Highlands.
Five to eight inches of snow was common across the Jemez Mountains with up to 14 inches.
Close to a foot of snow fell over the highest elevations of the Southwest Mountains.
Between 2 and 7 inches of snow fell across the Santa Fe Metro Area, with the heaviest amounts falling in the Santa Fe Foothills. Icy roads lead to a three-car crash 7 miles south of El Dorado on Highway 285 on the morning of the 23rd. Kendall Kalstad, age 59, died when his Volkswagen Beetle was struck head-on by a car that slid on the ice at mile marker 282. The man's car was then struck from behind by another vehicle that couldn't stop in time. Three other people were also injured in the accident. The highway was closed for several hours after the crash.
Five to ten inches of snow fell over the South Central Mountains, with the high peaks receiving up to 27 inches.
Up to 6 inches of snow fell in eastern De Baca County.
Three to eight inches of snow fell across northern Quay County.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Snow, Santa Fe Metro Area | 2009-12-23 | 59 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200284, 200285, 200286, 200287, 200965, 200288, 200289, 200290.